Alabama, 2005

Hail in Alabama, February 22, 2005

February 22, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 22, 11:13 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 22, 11:13 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1113 AM CST TUE FEB 22 2005

.UPDATE...FORECAST FRESHENED UP TO REFLECT (SLOWLY) DISSIPATING
FOG...AND TEMPERATURE TRENDS.

MAIN CONCERN CONTINUES TO BE POTENTIAL FOR AFTERNOON AND EVENING
CONVECTION...MAINLY SOUTH OF A TUSCALOOSA TO ANNISTON LINE.  WEAK
BOUNDARY MEANDERING ACROSS THE AREA...WITH JUICY WARM AIR SOUTH OF
THE LINE.  AFTERNOON MODELS AND FORECAST PROFILES SHOW -4 TO -7
LIFTED INDICES...AND CAPES OF 1500 TO 2000.  AT THE MOMENT...JUST
LOOKS LIKE A MATTER OF TIME...EARLY AFTERNOON...FOR INITIATION.

OVERALL...NO MAJOR CHANGES.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

81
Hazardous weather outlook, Feb 22, 1:28 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CST TUE FEB 22 2005

ALZ011>015-017>050-231330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
128 PM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

A QUASI-STATIONARY FRONT WILL REMAIN DRAPED ACROSS CENTRAL ALABAMA
THIS AFTERNOON...ROUGHLY ALONG INTERSTATE 20 FROM TUSCALOOSA TO
ANNISTON.  A FEW STRONG STORMS ARE POSSIBLE CLOSE TO THIS BOUNDARY
THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE
HAIL UP TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THE QUASI-STATIONARY FRONT CONTINUES TO MEANDER ACROSS CENTRAL
ALABAMA ON WEDNESDAY. A FEW STRONG STORMS ARE POSSIBLE SOUTH OF A
LINE FROM LINDEN TO MONTGOMERY TO EUFAULA.

...SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING...
MAINLY ALONG AND SOUTH OF INTERSTATE 20.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tallapoosa

When
February 22, 2:50 PM CST to 3:17 PM CST
Where
Tallapoosa County, 5 mi SW of Newsite
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.983, -85.833

Nickel size hail was reported across northern and eastern Tallapoosa County. The hail fell from near New Site all the way to the Georgia state line. The hail completely covered the ground at the Horseshoe Bend Military Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437270.